Alert archive / North Carolina / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Feb 12, 2009, 5:36 AM EST for 31 counties in North Carolina. It took effect at Feb 12, 2009, 9:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2009, 5:36 AM EST (10:36 UTC)
- In effect from
- Feb 12, 2009, 9:00 AM EST
- Expired
- Feb 12, 2009, 7:35 PM EST
- In force
- 11 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 467 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KRAH 121036 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 536 AM EST THU FEB 12 2009 ...EXPLOSIVE FIRE GROWTH IS POSSIBLE TODAY ACROSS CENTRAL NORTH CAROLINA... NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200- /O.UPG.KRAH.FW.A.0001.090212T1700Z-090212T2300Z/ /O.NEW.KRAH.FW.W.0001.090212T1400Z-090213T0200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 536 AM EST THU FEB 12 2009 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS EVENING...FOR ALL OF CENTRAL NORTH CAROLINA. WESTERLY WINDS OVERNIGHT HAVE ADVECTED DRIER AIR INTO CENTRAL NORTH CAROLINA. THESE WEST WINDS WILL INCREASE TO AROUND 20 MPH LATER THIS MORNING AND CONTINUE THIS AFTERNOON. WIND GUSTS AROUND 40 MPH ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS THE NORTH. THESE WINDS COUPLED WITH THE DRY AIR AND AFTERNOON TEMPERATURES WELL ABOVE NORMAL WILL PRODUCE A HEIGHTENED WILDFIRE RISK TODAY. THE DEAD OR DRY GRASSES AND TREE LITER WILL PROVIDE FUEL FOR THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. ANY FIRES THAT IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD. NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED TODAY. IF YOU SEE A BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ WSS
4 follow-up statements
000 WWUS82 KRAH 121050 CCA RFWRAH RED FLAG WARNING...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 549 AM EST THU FEB 12 2009 ...WILDFIRE RISK TODAY ACROSS CENTRAL NORTH CAROLINA... NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200- /O.UPG.KRAH.FW.A.0001.090212T1700Z-090212T2300Z/ /O.NEW.KRAH.FW.W.0001.090212T1400Z-090213T0200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 536 AM EST THU FEB 12 2009 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS EVENING...FOR ALL OF CENTRAL NORTH CAROLINA. WESTERLY WINDS OVERNIGHT HAVE ADVECTED DRIER AIR INTO CENTRAL NORTH CAROLINA. THESE WEST WINDS WILL INCREASE TO AROUND 20 MPH LATER THIS MORNING AND CONTINUE THIS AFTERNOON. WIND GUSTS AROUND 40 MPH ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS THE NORTH. THESE WINDS COUPLED WITH THE DRY AIR AND AFTERNOON TEMPERATURES WELL ABOVE NORMAL WILL PRODUCE A HEIGHTENED WILDFIRE RISK TODAY. ANY DRY GRASSES AND TREE LITER THAT IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD. NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED TODAY. IF YOU SEE A BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$ WSS
000 WWUS82 KRAH 121546 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1046 AM EST THU FEB 12 2009 ...WILDFIRE RISK TODAY ACROSS CENTRAL NORTH CAROLINA... NCZ007>011-021>028-038>043-073>078-083>086-088-089-130100- /O.CON.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1046 AM EST THU FEB 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... WEST WINDS WILL GUST TO AROUND 35 MPH IN MANY PARTS OF CENTRAL NORTH CAROLINA THIS AFTERNOON...WITH A FEW GUSTS AROUND 40 MPH POSSIBLE...MAINLY NORTH OF THE SANDHILLS AND THE SOUTHERN COASTAL PLAIN. THESE WINDS...ALONG WITH RELATIVE HUMIDITIES AS LOW AS AROUND 20 PERCENT...WILL PRODUCE A HEIGHTENED WILDFIRE RISK INTO THE EVENING. ANY DRY GRASSES AND TREE LITTER THAT IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD. NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. WINDS WILL BEGIN TO DIMINISH QUICKLY LATE THIS AFTERNOON...WITH WINDS EXPECTED TO BE ONLY 5 TO 15 MPH BY 9 PM. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$ DJF
000 WWUS82 KRAH 122044 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 344 PM EST THU FEB 12 2009 ...WILDFIRE RISK CONTINUES ACROSS CENTRAL NORTH CAROLINA... NCZ007>011-021>028-038>043-073>078-083>086-088-089-130200- /O.CON.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 344 PM EST THU FEB 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... WEST WINDS GUSTING TO 30 TO 40 MPH AND LOW HUMIDITIES WILL CONTINUE TO PERSIST ACROSS PARTS OF CENTRAL NORTH CAROLINA FOR THE REST OF THIS AFTERNOON. WINDS ARE EXPECTED TO DECREASE TO 5 TO 15 MPH BY 9 PM THIS EVENING. IN THE MEANTIME HEIGHTENED WILDFIRE RISK WILL CONTINUE. NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$ RTE/DJF
000 WWUS82 KRAH 130035 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 735 PM EST THU FEB 12 2009 ...RED FLAG WARNING IS CANCELLED... NCZ007>011-021>028-038>043-073>078-083>086-088-089-130145- /O.CAN.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 735 PM EST THU FEB 12 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE RED FLAG WARNING. WIND SPEEDS HAVE DIMINISHED OVER CENTRAL NORTH CAROLINA...THUS LOWERING THE POTENTIAL FOR WILDFIRES THURSDAY EVENING. RELATIVE HUMIDITIES REMAIN LOW ACROSS THE REGION AND THERE IS THE POTENTIAL FOR WINDS TO INCREASE INTO THE 20 TO 25 MPH RANGE THROUGH EARLY FRIDAY AFTERNOON BEFORE QUICKLY DIMINISHING. RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO POSTPONE ANY BURNING ON FRIDAY AS RELATIVE HUMIDITIES WILL REMAIN BELOW 25 PERCENT. $$ RTE/BL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Feb 12, 3:28 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 12, 3:28 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 328 AM EST THU FEB 12 2009 .SYNOPSIS... A STRONG AREA OF LOW PRESSURE CROSSING NEW ENGLAND TODAY WILL CAUSE WINDY CONDITIONS ACROSS CENTRAL NC TODAY. HIGH PRESSURE WILL BUILDING INTO THE AREA TONIGHT AND MOVE EAST ON FRIDAY. AN AREA OF LOW PRESSURE WILL CROSS SOUTH OF CENTRAL NC SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 315 AM THURSDAY... AS OF 08Z THIS MORNING... COLD FRONT IS STILL MAKING ITS WAY THROUGH EASTERN PORTIONS OF CENTRAL NORTH CAROLINA (COASTAL PLAIN)... WITH DEWPOINTS DROPPING QUICKLY BEHIND THE FRONT. FLOW ALOFT QUICKLY TURNED WESTERLY BEHIND THE BAND OF SHOWERS THAT MOVED THROUGH THE AREA YESTERDAY EVENING. THIS HAS ALLOWED SKIES TO CLEAR ACROSS THE AREA THIS MORNING. WINDS HAVE REMAINED GENERALLY ABOVE 8 KTS ACROSS THE CWA THIS MORNING AS THE MSLP GRADIENT REMAINS TIGHT AS THE COLD FRONT IS MOVING THROUGH EASTERN PORTIONS OF THE AREA... AND EVENTUALLY OFFSHORE BY SUNRISE. HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA FROM THE SOUTHWEST BEHIND THE EXITING COLD FRONT TODAY... ALLOWING FOR SUNNY SKIES TO PREVAIL. HOWEVER... IT WILL BE QUITE BREEZY TODAY WITH DEEP MIXING EXPECTED THIS AFTERNOON AND WINDS ATOP THE MIXED LAYER BETWEEN 40 TO 50 KTS. THIS COUPLED WITH THE CONTINUED TIGHT PRESSURE GRADIENT WILL PRODUCE SUSTAINED WINDS OF AROUND 20 TO 25 MPH DURING THE AFTERNOON HOURS ACROSS NORTHERN PORTIONS OF THE AREA... AND NEAR 20 MPH IN THE SOUTH... AS THE BEST H85 WINDS ARE PROGGED TO BE IN NORTHERN PORTIONS OF THE AREA. WINDS THIS AFTERNOON COULD GUSTS AS HIGH 35 TO 40 MPH ACROSS THE NORTH... GUSTS UP TO 30 MPH IN THE SOUTH. THUS... DO NOT PLAN ON ISSUING A WIND ADVISORY. HOWEVER... THE DAY SHIFT WILL NEED TO REEVALUATE THE POTENTIAL FOR A WIND ADVISORY AFTER THE 12Z DATA ARRIVES LATER THIS MORNING. TEMPERATURES SHOULD REMAIN MILD TODAY DESPITE THE CAA. AS STRONG DOWNSLOPE FLOW LEADING TO COMPRESSIONAL WARMING OFFSETS THE CAA. EXPECT HIGH TO RANGE FROM THE MID 60S IN THE NORTHWEST TO LOWER 70S SOUTH AND EAST... STILL WELL ABOVE NORMAL FOR THIS TIME OF YEAR. HOWEVER... THE DOWNSLOPE FLOW WILL HELP TO FURTHER LOWER DEWPOINTS ACROSS THE AREA... CREATING THE POTENTIAL FOR ADVERSE FIRE WEATHER CONDITIONS. FOR FURTHER INFORMATION PLEASE REFER TO THE FIRE WEATHER SECTION OF THE AFD BELOW. FOR TONIGHT WINDS WILL DECREASE AFTER SUNSET AS THE NOCTURNAL INVERSION SETS UP... ENDING THE MOMENTUM TRANSFER OF WINDS FROM ALOFT TO THE SURFACE. EXPECT WINDS TO DECREASE TO AROUND 5 MPH OVERNIGHT AS THE MSLP GRADIENT SLACKENS... WHILE HIGH PRESSURE SETTLES OVER THE SOUTHEASTER U.S. EXPECT LOW FRIDAY MORNING TO RANGE FROM THE MID 30S NORTHWEST OT NEAR 40 IN THE SOUTHEAST. FOR FRIDAY... HIGH PRESSURE IS EXPECTED TO MOVE OFFSHORE AND PROVIDE THE AREA WITH A LIGHT SOUTHWESTERLY RETURN FLOW. THIS WILL ALLOW MOISTURE TO BEGIN TO INCREASE ACROSS THE AREA IN ADVANCE OF THE NEXT UPPER LEVEL DISTURBANCE IN THE FAST ZONAL FLOW ALOFT. TEMPERATURES LOOK TO BE QUITE PLEASANT FOR MID FEBRUARY... WITH HIGHS IN THE LOWER 60S NORTHEAST TO THE UPPER 60S SOUTHWEST... UNDER MOSTLY SUNNY SKIES. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 255 AM THURSDAY... FRIDAY NIGHT INTO SATURDAY...SURFACE LOW ASSOCIATED WITH A S/W IN THE NORTHERN STREAM OVER THE GREAT LAKES WILL CROSS NORTH OF THE REGION SATURDAY. MEANWHILE A DISTURBANCE IN THE SOUTHERN STREAM WILL INDUCE A WEAK SURFACE LOW TO FORM SOUTHWEST OF CENTRAL NC AND MOVE ACROSS SC SATURDAY. GFS STILL WETTER THAN ECMWF AND NAM-WRF. GFS STRONGER WITH MOISTURE TRANSPORT AND ISENTROPIC LIFT ACROSS THE REGION ESPECIALLY SOUTHERN COUNTIES. ECMWF AND NAM PLACE GREATER EMPHASIS FARTHER SOUTH OVER GA AND SC. GFS APPEARS TOO WET AT THIS TIME CONSIDERING THE DRY AIR THAT WILL BE IN PLACE PRIOR TO THE ARRIVAL OF PRECIP. APPEARS THAT COLUMN WILL MOISTEN SUFFICIENTLY HOWEVER TO SUPPORT SPOTTY LIGHT RAIN ACROSS REGION...ESPECIALLY SATURDAY MORNING...SO WILL MAINTAIN LOW LIKELY POPS. RAIN AMOUNTS WILL VARY FROM A TRACE TO A FEW HUNDREDTHS. CLOUDS AND SPOTTY LIGHT RAIN WILL RESULT IN DIURNAL TEMP TREND SLIGHTLY BELOW THE USUAL 15-18 DEGREE SPREAD. LOW TEMPS FRI NIGHT UPPER 30S NORTH TO LOWER 40S SOUTH. HIGHS SATURDAY UPPER 40S FAR NORTH TO MID 50S SOUTH. MAX TEMPS ACROSS THE SOUTH MAY END UP BEING A FEW DEGREES COOLER IF PRECIP MORE EXTENSIVE THAN CURRENT THINKING SATURDAY NIGHT INTO SUNDAY...FAIRLY FAST ZONAL FLOW ALOFT WILL TRAVERSE A WEAK SURFACE RIDGE ACROSS REGION SATURDAY NIGHT INTO SUNDAY. THIS WILL BRIEFLY DISSIPATE CLOUD COVERAGE. TEMPS NEAR TO SLIGHTLY BELOW NORMAL ANTICIPATED IN WEAK LOW LEVEL CAA PATTERN. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... AS OF 310 AM THURSDAY... GFS AND ECMWF HAVE COME INTO VERY GOOD AGREEMENT WITH THE OH VALLEY STORM SYSTEM THAT SHOULD AFFECT REGION SUNDAY NIGHT INTO MONDAY. FAIRLY STRONG VORT MAX WILL AMPLIFY S/W TROUGH ALONG THE ATLANTIC COAST SUNDAY INTO MONDAY MORNING THIS WILL INDUCE A SURFACE LOW TO DEVELOP TO OUR SW LATE SUNDAY AND CROSS TO OUR SOUTH AND OFFSHORE OVERNIGHT INTO MONDAY MORNING. IN ADDITION...CENTRAL NC WILL BE IN A FAVORABLE POSITION OF A STRONG 300MB JET CROSSING THE DEEP SOUTH SUNDAY NIGHT. ECMWF ATTEMPTS TO DEVELOP A CLOSED 700MB CIRCULATION ALONG THE COAST BY MONDAY MORNING...LEADING TO A POTENTIAL FOR BANDED PRECIP OVER CENTRAL NC. STILL QUESTION THE AMOUNT/DEGREE OF MOISTURE TRANSPORT INTO THE REGION AS WELL AS THE EXTENT OF COLD AIR ADVECTION AT THE SURFACE AFTER00Z MONDAY. PARTIAL THICKNESSES LATE SUNDAY START OUT INT HE INDETERMINATE REGION THEN TREND TOWARD THE SNOW AREA ON MONDAY. THUS COULD BE A SITUATION WHERE WE START OUT AS RAIN THEN SWITCH TO SNOW BEFORE ENDING. THIS FAR OUT HOWEVER IS TOO EARLY TO BE TOO SPECIFIC. FOR NOW WILL START OUT CONSERVATIVE AND MENTION SLIGHT CHANCE OF RAIN SUNDAY NIGHT AND MONDAY. TO KEEP PRECIP LIQUID...RAISED MIN TEMPS ABOVE FREEZING. IF IT APPEARS THAT A CHANGE OVER WILL OCCUR...CAN LOWER MIN TEMPS ACCORDINGLY. DUE TO POTENTIAL COASTAL LOW DEVELOPMENT MONDAY...KEPT TEMPS BELOW NORMAL WITH A STEADY NORTH WIND. HIGH PRESSURE WILL LEAD TO TRANQUIL WEATHER MONDAY NIGHT INTO TUESDAY. NEXT STORM SYSTEM APPROACHES LATE TUESDAY INTO WEDNESDAY. DEPENDENT UPON WHEN PRECIP STARTS MAY SEE SOME WINTRY PRECIP INITIALLY WITH THIS SYSTEM BEFORE IT BECOMES ALL RAIN IN STRONG WAA AHEAD OF SURFACE LOW. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... AS OF 1250 AM THURSDAY... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH WINDY CONDITIONS BEING THE MAIN AVIATION CONCERN. A COLD FRONT WILL QUICKLY MOVE THROUGH CENTRAL NORTH CAROLINA THIS MORNING. SHOWERS ASSOCIATED WITH A PRE-FRONTAL TROUGH OF LOW PRESSURE HAVE ALREADY MOVED EAST OF THE AREA. SKIES HAVE RAPIDLY CLEARED ACROSS THE AREA BEHIND THE BAND OF SHOWERS... AS MUCH DRIER AIR HAS FILTERED INTO THE REGION. THE COLD FRONT AT 05Z WAS LOCATED INVOF KINT AND KGSO. EXPECT THE COLD FRONT TO RAPIDLY MOVE ACROSS THE AREA THIS MORNING. GIVEN THE TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE COLD FRONT... EXPECT THE ATMOSPHERE TO REMAIN MIXED DURING THE OVERNIGHT HOURS. THUS... SUSTAINED WINDS SHOULD RANGE FROM 10 TO 15 KTS... WITH GUSTS AS HIGH AS 20 TO 24 KTS POSSIBLE THIS MORNING. WITH THE PASSAGE OF THE COLD FRONT WINDS WILL ONLY VEER A BIT FROM THEIR CURRENT SW DIRECTION TO WSW. AS THE MIXED LAYER DEEPENS AFTER SUNRISE THIS MORNING... WINDS WILL BEGIN TO INCREASE AS DEEP STRONG WESTERLY DOWNSLOPE FLOW DEVELOPS ACROSS THE AREA. THIS SHOULD HELP TO MAXIMIZE THE WIND GUST POTENTIAL. SUSTAINED WINDS BY MIDDAY SHOULD APPROACH 20 KT WITH GUSTS REACHING 28 TO 33 KTS...AND POTENTIALLY A LITTLE HIGHER IN THE NORTHWEST AND NORTHERN PIEDMONT. A WESTERLY WIND WITH GUSTS APPROACHING OR EXCEEDING 30 KT COULD CAUSE SOME CROSSWIND ISSUES FOR SW/NE ORIENTED RUNWAYS. WINDS SHOULD BEGIN TO DIMINISH BY LATE THURSDAY AFTERNOON AS MIXING ENDS WITH THE NOCTURNAL INVERSION SETTING UP. ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH ON SATURDAY...BRINGING THE POTENTIAL FOR MVFR/IFR CIGS AND A CHANCE OF RAIN. && .FIRE WEATHER... AS OF 325 AM THURSDAY... FIRE WEATHER WATCH IN EFFECT FOR ALL OF CENTRAL NC TODAY WILL PROBABLY BE UPGRADED TO RED FLAG BEFORE 6 AM. A DEEP WESTERLY FLOW...RESULTING IN STRONG DOWNSLOPING OFF THE MOUNTAINS... WILL SET THE STAGE FOR FIRE WEATHER CONCERNS TODAY. WITH TEMPS THIS AFTERNOON WELL ABOVE NORMAL ONCE AGAIN AND MIN RH VALUES BETWEEN 16-22 PERCENT COUPLED WITH WINDY CONDITIONS (20MPH SUSTAINED NORTHERN THIRD WITH GUSTS MOST LOCALES 30-35 MPH)...POTENTIAL FOR EXPLOSIVE FIRE GROWTH THIS AFTERNOON ON ANY GRASS OR BRUSH FIRES THAT IGNITE. THE ONLY UNCERTAINTY IS THE EXTENT OF DRYING OF FINE FUELS. RAINFALL ACROSS CENTRAL NC VARIED FROM NEAR A QUARTER OF AN INCH IN EH FAR WESTERN PIEDMONT TO A TRACE IN THE COASTAL PLAIN. THUS...DRYING OF FINE FUELS WILL LIKELY BE SUFFICIENT TO SUPPORT RED FLAG CRITERIA. WE WILL COORDINATE WITH NC FORESTRY OFFICIALS BEFORE 530 AM TO ASSESS THE STATE OF THE FUELS AND DETERMINE IF A RED FLAG WARNING IS NEEDED. && .RAH WATCHES/WARNINGS/ADVISORIES... && SYNOPSIS...WSS NEAR TERM...BSD SHORT TERM...WSS LONG TERM...WSS AVIATION...BSD FIRE WEATHER...WSS
Hazardous weather outlook, Feb 11, 11:28 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1128 PM EST WED FEB 11 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130430- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1128 PM EST WED FEB 11 2009 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. FIRE WEATHER WATCH. WEST WINDS GUSTING AS HIGH AS 35 MPH COUPLED WITH DRIER AIR MOVING INTO CENTRAL NORTH CAROLINA WILL INCREASE THE POSSIBILITY OF GRASS AND BRUSH FIRE ACTIVITY THURSDAY. ANY GRASS OR BRUSH FIRES THAT IGNITE WILL HAVE THE POTENTIAL TO QUICKLY SPREAD AS GRASSES AND TREE LITTER WILL BE QUITE DRY. IF YOU OBSERVE A GRASS OR BRUSH FIRE... CALL THE FIRE DEPARTMENT IMMEDIATELY.
Nearby
Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.